Texas, 2017Winter Weather in Texas, December 30, 2017
December 30, 2017 · NWS LUB · 1 event in 1 county or zone
Following a strong cold front early this morning, several hours of freezing drizzle fell over much of the South Plains, Rolling Plains and the far southern Texas Panhandle. Although most locations escaped impacts, roads throughout much of southern Hall County were reported to have icy stretches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following a strong cold front early this morning, several hours of freezing drizzle fell over much of the South Plains, Rolling Plains and the far southern Texas Panhandle. Although most locations escaped impacts, roads throughout much of southern Hall County were reported to have icy stretches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 30, 4:12 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 30, 4:12 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
412 AM CST Sat Dec 30 2017
.DISCUSSION...
Significant adjustments were to lower temperatures slightly through
Tuesday, as the Arctic airmass looks like it will become solidly
entrenched early next week.
In the mean time, this mornings cold surge will come with a brief
opportunity for fog and freezing drizzle, perhaps even flurries,
before the low clouds lift and probably break up some later today.
Temperatures should manage to climb back above freezing on the
Caprock anyway this afternoon.
The Arctic Cold Front will arrive early Sunday morning - and we
have maintained faster arrival than the majority of solutions.
Only shallow moisture will be around - probably less than 100
millibars near the surface - that will be lifted by the front and
give several hours to potentially produce freezing drizzle or
maybe very light snow before extremely dry air arrives. So, still
not much reason to expect a significant snow accumulation.
Wind speeds Sunday morning behind the Arctic front should be
strongest on the Caprock where 10-12 millibar/3 hour surface
pressure rises are still expected. Wind chills will drop near
zero Sunday morning, even on the leading edge of the cold air.
Winds will gradually taper during the day, but remain high enough
to continue very low wind chills through Monday morning. Latest
guidance supports values dropping as low as minus 5 to minus 15
Fahrenheit, which would be in our Wind Chill advisory range.
Monday quite cold, less wind, and also Monday night and Tuesday
may not warm as much as we had previously hoped. Perhaps still not
climbing out of the 20s.
Beyond, Wednesday still looks like the start of the moderating
trend - and temperatures should climb within a few degrees either
side of normal by the end of the week into the weekend. We will
remain in northwest flow aloft with insignificant impulses
through next week. The fast ECMWF solution bringing a wave into
the Rockies next weekend and initiating southwest flow aloft our
area looks premature. RMcQueen
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
05/05
Hazardous weather outlook, Dec 30, 4:20 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
420 AM CST Sat Dec 30 2017
TXZ021>044-311030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
420 AM CST Sat Dec 30 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Areas of fog and freezing fog along with patchy freezing drizzle
will spread through the area early this morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sub-freezing conditions are expected to last up to 72 hours from
early Sunday morning through Tuesday morning. Light snow and
freezing drizzle are also possible early Sunday. Dangerous Wind
Chill from 5 below zero to 15 below zero is expected late Sunday
night and early Monday.
Winter Weather, Hall
- When
- December 30, 5:30 AM CST to 12:00 PM CST
- Where
- Hall forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
Freezing drizzle deposited a glaze of ice on roads in southern Hall County. This ice contributed to a single vehicle rollover along Highway 86 west of Turkey. Fortunately, the driver of the truck was not injured.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, December 30 to 31, 20172 deaths · 2 events
- Cold in West Virginia, December 30 to 31, 20171 death · 1 event
- Winter Weather in Texas, December 30 to 31, 2017$235,000 · 27 events
- Extreme Cold and Cold in Iowa, December 30 to 31, 201751 events
- Extreme Cold in South Dakota, December 30 to 31, 201726 events
- Extreme Cold in South Dakota, December 30 to 31, 201724 events
- Cold in South Dakota, December 30 to 31, 201724 events
- Winter Weather in Texas, December 30 to 31, 201716 events
- Extreme Cold in Iowa, December 30 to 31, 201711 events
- Extreme Cold in Minnesota, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726166.